Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 12, NWS Aberdeen, SD

July 22, 2025Traverse County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Jul 22, 2025, 6:46 PM CDT for Traverse County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2025, 6:46 PM CDT (23:46 UTC)
Expired
Jul 22, 2025, 7:30 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WFUS53 KABR 222346
TORABR
MNC155-230030-
/O.NEW.KABR.TO.W.0012.250722T2346Z-250723T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
646 PM CDT Tue Jul 22 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northeastern Traverse County in west central Minnesota...

* Until 730 PM CDT.

* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wheaton, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Immanuel Church around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4594 9627 4593 9625 4585 9626 4583 9625
      4581 9647 4589 9653 4602 9632 4602 9627
TIME...MOT...LOC 2346Z 241DEG 12KT 4585 9647 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
2 follow-up statements
877 
WWUS53 KABR 230005
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
705 PM CDT Tue Jul 22 2025

MNC155-230030-
/O.CON.KABR.TO.W.0012.000000T0000Z-250723T0030Z/
Traverse MN-
705 PM CDT Tue Jul 22 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN TRAVERSE COUNTY...

At 705 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Immanuel Church, or 7 miles northeast of Wheaton,
moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Traverse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4594 9627 4593 9625 4585 9626 4583 9625
      4583 9645 4584 9649 4592 9645 4599 9632
      4602 9627
TIME...MOT...LOC 0005Z 241DEG 12KT 4588 9639 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
629 
WWUS53 KABR 230013
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
713 PM CDT Tue Jul 22 2025

MNC155-230030-
/O.CON.KABR.TO.W.0012.000000T0000Z-250723T0030Z/
Traverse MN-
713 PM CDT Tue Jul 22 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN TRAVERSE COUNTY...

At 713 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Immanuel Church, or 9 miles northeast of Wheaton,
moving northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Immanuel Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4594 9627 4593 9625 4585 9626 4583 9625
      4583 9644 4592 9645 4598 9627
TIME...MOT...LOC 0013Z 241DEG 12KT 4589 9636 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:45 PM CDT, 1 minute earlier. Its key messages:

  • There is a Slight Risk, level 2 of 5, for severe storms through the overnight hours, with the highest over northern SD and west central MN. The strongest storms will be capable of producing winds of around 60 mph and hail around 1" in diameter.
  • There is a Marginal Risk. level 1 out of 5, for severe storms on Wednesday, mainly over east central SD south of a line from Huron to Sisseton. The strongest storms will be capable of producing winds of around 60 mph and hail around 1" in diameter.
Area forecast discussion, Jul 22, 6:45 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
645 PM CDT Tue Jul 22 2025

.KEY MESSAGES...

- There is a Slight Risk, level 2 of 5, for severe storms through
  the overnight hours, with the highest over northern SD and west
  central MN. The strongest storms will be capable of producing
  winds of around 60 mph and hail around 1" in diameter.

- There is a Marginal Risk. level 1 out of 5, for severe storms on
  Wednesday, mainly over east central SD south of a line from
  Huron to Sisseton. The strongest storms will be capable of
  producing winds of around 60 mph and hail around 1" in diameter.

&&

.UPDATE...
Issued at 645 PM CDT Tue Jul 22 2025

Showers and a few thunderstorms continue on a line from around
Faulkton north-northeast to Ellendale and Wheaton, MN. The
strongest storms are in a more favorable area over MN. We'll
continue to monitor the latest trends. The Heat Advisory has been
cancelled, as heat index values have fallen below 100F.

&&

.DISCUSSION...
Issued at 306 PM CDT Tue Jul 22 2025

Clouds continue to minimize the daytime heating over north
central SD. As a result, we have been able to cancel a few counties
from the ongoing Heat Advisory. Still, readings in the mid 90s to
near 105 will remain possible, highest over south central SD where
less clouds have been around.

We had a round of strong severe storms during the late morning
hours, with additional strong storms capable of producing small hail
by 19Z again this afternoon. We'll continue to monitor the latest
trends as they are developing in a more humid area with higher
dewpoints still in the 70s. This area has DCAPE values near 1k J/kg,
and increasing supercell composite parameter currently around 4 and
with the help of the additional low level moisture, LCL heights at
or around 100m. The higher shear values remain over northwestern SD
into ND, but are still around 30kt.

For later this evening, we'll once again need to be watching to our
west and northwest (western Dakotas). Similarly to the surface
through, motion would be to the east-southest. With that motion, we
could have another round of storms moving across northern SD late
this evening through the overnight hours. Confidence in specifics
have been difficult, so we will rely on CAMs but also persistence
until the trough exits to our southeast late morning/early afternoon
Wednesday. An SPC Slight Risk for severe weather remains, mainly
over the northern half of SD. We'll continue to highlight the threat
of 1" hail and winds at or above 60mph for storms that develop later
this afternoon into the overnight hours. Winds look to be the main
concern as we get farther into the overnight.

Much cooler air will settle in for Wednesday, with highs in the mid
70s to near 80. There is some uncertainly for our southern counties,
which may stay a bit warmer if the boundary slows down. Some CAMs are
a little farther north, allowing for strong to severe storms still
in our southern counties through 00Z Thursday. While not looking for
another overnight of storms, we'll also need to be on the lookout
for convection over western SD late Wednesday afternoon that may
brush our western or southwestern counties Wednesday night.

Dry weather should return for the daytime hours Thursday, with 20-
30% chances of showers continuing Thursday night on, again mainly
during the evening and overnight hours. Temperatures will be back
into the 80s and 90s for Friday on, along with the 70 degree
dewpoints. Heat index values will near 100 to 105 again over
portions of our southern counties from each afternoon from Saturday
through Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 645 PM CDT Tue Jul 22 2025

Terminals KABR,KATY,KPIR,KMBG

Showers are the main concern initially this evening. Additional
thunderstorms will be possible late this evening/overnight. The
main concern will be storms nearing from the west-northwest. Model
guidance continues to bring widespread MVFR ceilings as early as
09Z Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...06
DISCUSSION...06
AVIATION...06
Hazardous weather outlook, Jul 22, 3:39 AM CDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
339 AM CDT Tue Jul 22 2025

MNZ039-046-SDZ003>011-015>023-034-036-037-231200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hyde-Hand-
339 AM CDT Tue Jul 22 2025 /239 AM MDT Tue Jul 22 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a Slight Risk, level 2 of 5, for severe storms, primarily
late this afternoon through tonight. Hail of up to 2 inches in
diameter and wind gusts of 60 to 70 mph are the main threats with
these storms.

Heat index values will be 100 to 105 degrees this afternoon. This
level of heat will impact individuals sensitive to heat and those
without effective cooling or adequate hydration.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ033-035-045-048-051-231200-
Stanley-Hughes-Jones-Lyman-Buffalo-
339 AM CDT Tue Jul 22 2025 /239 AM MDT Tue Jul 22 2025/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
tonight. Quarter sized hail and 60 mile per hour wind gusts will be
the main threats with these storms.

Heat index values will be 100 to 110 degrees this afternoon. This
level of heat will impact individuals sensitive to heat and those
without effective cooling or adequate hydration.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SRF

In the hours before

Special weather statement, Jul 22, 3:39 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
339 PM CDT Tue Jul 22 2025

SDZ005-009-010-016-017-033>036-045-048-222115-
Hughes SD-Stanley SD-Walworth SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
McPherson SD-Edmunds SD-Faulk SD-Jones SD-
339 PM CDT Tue Jul 22 2025

...STRONG THUNDERSTORMS WILL IMPACT EDMUNDS...NORTHERN JONES...
SULLY...NORTHWESTERN HYDE...WESTERN FAULK...EASTERN POTTER...
SOUTHEASTERN STANLEY...HUGHES...SOUTHEASTERN MCPHERSON...NORTHWESTERN
LYMAN AND SOUTHEASTERN WALWORTH COUNTIES THROUGH 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Roscoe to 9 miles southeast
of Wendte. Movement was northeast at 40 mph. Additional storm
development is possible.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Ipswich, Onida, Hoven, Blunt,
Roscoe, Spring Creek Rec Area, Hosmer, Deerfield Colony, Harrold,
Brentwood Colony, Plainview Colony, Agar, Lebanon, Seneca, Tolstoy,
Onaka, and Thunderbird Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4571 9877 4397 10013 4406 10092 4571 9937
TIME...MOT...LOC 2038Z 242DEG 33KT 4556 9927 4413 10058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

06
Special weather statement, Jul 22, 4:25 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
425 PM CDT Tue Jul 22 2025

SDZ010-017-222200-
Edmunds SD-Faulk SD-
425 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDMUNDS AND NORTH
CENTRAL FAULK COUNTIES THROUGH 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thunderbird Colony, or 15 miles northwest of Faulkton, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brentwood Colony, Cresbard, Thunderbird Colony, Norbeck, Blumengard
Colony, and Loyalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9929 4525 9940 4538 9913 4515 9891
TIME...MOT...LOC 2125Z 251DEG 22KT 4523 9927

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

06
Local storm report, Jul 22, 4:34 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
434 PM CDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             1 W Thunderbird Colony  45.19N 99.29W
07/22/2025  M0.50 Inch       Faulk              SD   Public

            Report from mPING: Half-inch (0.50 in.).

&&

NV
Special weather statement, Jul 22, 4:57 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
457 PM CDT Tue Jul 22 2025

SDZ017-222215-
Faulk SD-
457 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FAULK COUNTY
THROUGH 515 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onaka, or 17 miles northwest of Faulkton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brentwood Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4515 9925 4516 9942 4519 9945 4525 9938
      4525 9931
TIME...MOT...LOC 2157Z 248DEG 15KT 4520 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

06

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:40 AM CDTHeat AdvisoryABRBig Stone16 hr

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.